Alert archive / New York / Tornado Warnings in 2000

Tornado Warning 6, NWS Binghamton, NY

June 29, 2000Broome County, Tioga County, New York

NWS Binghamton, NY issued this tornado warning at Jun 29, 2000, 8:05 PM EDT for Broome County, Tioga County, New York. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 8:05 PM EDT (00:05 UTC)
Expired
Jun 29, 2000, 9:00 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Broome County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 8 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:10 PM EDTHail 1Candor, NY1 inch diameter hail was reported by storm spotters in Candor, with some accumulation noted. Local newspaper reports also noted many trees and wires down with 100 residents left without power from Candor to Catatonk.
Jun 29, 8:40 PM EDTHail 0.75(Bgm)Binghamton Arpt, NYDime size hail was observed at National Weather Service office in Binghamton at the Binghamton Regional Airport.
Jun 29, 8:45 PM EDTHail 0.75North Fenton, NYStorm spotters reported dime size hail in Fenton township.
Jun 29, 8:50 PM EDTHail 0.75Johnson City, NYDime size hail was reported by a storm spotter in Johnson City.
Jun 29, 8:58 PM EDTHail 1.75Chenango Bridge, NYGolf ball size hail was reported by storm spotters in Chenango Bridge.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WFUS51 KBGM 300007
TORBGM
NYC007-107-300100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  TIOGA COUNTY IN CENTRAL NEW YORK.
  BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 900 PM EDT.

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WITH A DEVELOPING TORNADO...NEAR CANDOR...MOVING    
  EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JENKSVILLE AND WELTONVILLE AROUND 810 PM EDT.
  BERKSHIRE AND NEWARK VALLEY AROUND 815 PM EDT.
  EAST BERKSHIRE AROUND 820 PM EDT.
  FOSTER AND NANTICOKE AROUND 825 PM EDT.
  MAINE AND UNION CENTER AROUND 830 PM EDT.
  JOHNSON CITY AROUND 835 PM EDT.

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 4234 7639 4217 7645 4197 7565 4223 7555

$$

HOLMES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:40 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 29 2000

SHRT WV ENHANCING THIS AFTN/S TRWS IS FLWD CLOSELY BY ANOTHER SHRT
WV...WHICH IS CRNTLY HELPING A FLARE UP OF TRWS OVER NRN MI. NGM
KEEPS ALL ZONES DRY...WHILE THE ETA DROPS RAIN ACROSS THE CNTRL AND
NRN ZONES. THIS FINAL SHRT WV ACCOMPANIES THE BASE OF THE H5
HGTS...WITH THE LOEST HGTS OCCURRING OVERNGT. SO...CNSDRG WHAT/S
HAPPENING OVER MI ATTM...AND WITH THE TROF LINE MVG THRU...MORE
INCLINED TO FOLLOW THE ETA AND KEEP SHWRS IN THE ZONES IN THE 1ST PD.

SHARP TROF PULLS OUT AND HGTS RISE DRAMATICALLY ON FRI. THIS WILL
ALLOW MSTLY SUNNY SKIES IN MOST ZONES AFTER SOME MRNG CLDS. WILL NOT
BOTHER WITH THE STANDARD VLY FOG WRDG TNGT AS ENUF CLDS SHD BE
AROUND TO INHIBIT WIDESPREAD LOW VSBLTYS.

OTRW...REMAINDER OF THE FCST PD LOOKS GOOD AS SFC HI PRESSURE BUILDS
IN AND HGTS ALOFT RISE. WHILE WE REMAIN IN A NWLY FLOW...TROF IS
MORE FLAT AND SHRT WVS ZIP ALONG MUCH FURTHER NORTH.

WRK ZONES 245...FINALS AROUND 3 PM.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:00 PM EDTSevere Thunderstorm WarningBGMBroome30 min

Nearby

Tornado Warnings in New York, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.